Tornadoes · United States · Ohio · 2003
F0 tornado, Oak Harbor, Ohio, October 14, 2003
This F0 tornado ran 0.1 miles across Ottawa County on October 14, 2003, touching down at 6:55 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 14, 2003
- Touchdown
- 6:55 PM EDT (22:55 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ottawa County
- Touchdown point
- 41.520, -83.150
- Lift-off point
- 41.520, -83.150
- Record number
- 668
What the Weather Service recorded
A small tornado touched down in a soybean field north of Oak Harbor near the intersection of State Route 19 and West Genzman Road. The tornado was only on the ground for a couple of hundred feet. There was some crop damage in the field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Oct 14, 3:45 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 14, 3:45 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 345 PM EDT TUE OCT 14 2003 WILL GO WITH AN ADVISORY FOR WINDS TONIGHT. WINDS 50 TO 64 KTS 2K FEET UP OFF THE ILN RADAR AND WITH LOW MOVING NE OF THE AREA AND DEEPENING THRU THE NIGHT WINDS WILL CONTINUE THRU THE NIGHT AND SHOULD MIX DOWN ON COLD ADVN BEHIND LOW. WILL CONT ADVSRT THRU THE NIGHT MOST AREAS AND THRU WEDNESDAY MORNING NERN OHIO AND NWRN PA. AS FOR PCPN WL GO WITH CAT POPS THRU THE EVG IN THE WEST AND ALL NIGHT ELSEWHERE. DRYG MOVING IN FROM THE WEST SHOULD BRING RAIN TO AN END AFTER MIDNIGHT WEST. WL ALSO GO WITH A CHC OF THUNDER BUT SHOULD BE ISOLATED AT BEST. FOR WED WILL CONT WITH WINDY ALL AREAS AND AN ADVSRY FOR THE NE CWA LAKESHORE. AMPLE DRYG BEHIND THE SYSTEM SHOULD ALOW FOR SOME SS AS SEEN TO OUR WEST TDA. WL GO CLOSE TO GUIDANCE TEMPS FOR NOW. ZONES OUT SO WL CUT THIS SHORT. FCSTID = 13 .CLE... OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ003...OHZ006>011... OHZ017>023...OHZ027>033...OHZ036>038...OHZ047. WIND ADVISORY FOR TONIGHT FOR ZONES OHZ012>014...OHZ089. PA...WIND ADVISORY FOR TONIGHT FOR ZONES PAZ001>003. KING
Hazardous weather outlook, Oct 14, 5:57 AM EDT, 12 hours 58 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 555 AM EDT OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY. HIGH WINDS ARE POSSIBLE LATE TONIGHT OVER EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. DEEP LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. WIND GUSTS TO 50 MPH ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WINDS ARE STILL POSSIBLE ON WEDNESDAY OVER EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
In the hours before
Special weather statement, Oct 14, 5:47 PM EDT, 1 hour 8 minutes before
PAZ001>003-142230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 547 PM EDT TUE OCT 14 2003 THNDERSTORMS WITH LOCALLY HEAVY RAINS OF MORE THAN INCH PER HOUR...GUSTY WINDS WILL CONTINUE TO MOVE EAST OVER ERIE AND CRAWFORD COUNTIES THROUGH 7PM. THE STRONGEST LINE OF STORMS AT 5:45 PM WAS EAST OF ERIE...EDINBORO...MEADVILLE LINE. ANOTHER LINE WAS FROM NEAR ASHTABULA TO YOUNGSTOWN LINE AND WAS MOVING EAST. THE HEAVY RAINS WILL CAUSE FLOODING OF LOW LYING AREAS. WINDS WILL BE GUSTING FROM 30 TO 40 MILES AN HOUR. KEEP ALERT CHANGING WEATHER CONDITIONS THIS EVENING AND FLOODING OF ROADWAYS. THOMPSON
The surface observations
Toledo (TDZ), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the touchdown began at 22:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of October 14, 2003
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 14 | 11:10 PM EDT | F1 | Dorchester, MD | 4.0 | 150 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.